We report five cases of akathisia in female patients with bipolar disorder (who were treated with 80–160 mg/day of ziprasidone) that appeared to occur dramatically after a dose reduction. All of the patients had subjective feelings of motor restlessness. They displayed an irresistible urge to walk or move their legs, and they were evaluated with Barnes Rating Scale for Drug-Induced Akathisia (1). None of these patients had any significant medical conditions related to akathisia.
Ms. A was a 27-year-old woman receiving carbamazepine. Because of a mixed episode, 120 mg b.i.d. of ziprasidone was added. After 2 months, ziprasidone was tapered to 80 mg b.i.d., and akathisia developed, with a Barnes rating scale score of 6. Ziprasidone was accordingly discontinued, and 40 mg b.i.d. of propranolol, 20 mg b.i.d. of diazepam, and 4 mg b.i.d. of biperiden were added to her treatment regimen.
Ms. B, who had been receiving 200 mg b.i.d. of lamotrigine when psychotic symptoms appeared, was also 27 years old. She did not respond to 3 weeks of ziprasidone, 120 mg b.i.d., and during the tapering process, a sudden and severe akathisia developed, with a Barnes rating scale score of 14. Ziprasidone was discontinued, and the already-mentioned protocol for the treatment of akathisia was applied.
Ms. C, a 46-year-old woman had her last manic episode treated with ziprasidone, 160 mg/day. After 4 weeks, her mania disappeared, but depressive symptoms emerged. Decreasing her ziprasidone dose to 120 mg/day was followed by abrupt akathisia, with a Barnes rating scale score of 9. Forty mg b.i.d. of propranolol, 30 mg b.i.d. of diazepam, and 4 mg b.i.d. of biperiden were added to her drug regimen for akathisia.
A rapid-cycling bipolar patient, Ms. D, age 61, was the eldest of our five cases. She had been given valproate and ziprasidone until she complained about sedation. Her ziprasidone dose was reduced to 120 mg/day from 160 mg/day, which was also followed by sudden akathisia with a Barnes rating scale score of 14 that responded only to clonazepam, 6 mg/day.
Ms. E, who had responded well to lithium prophylaxis but discontinued it because of polyuria, polydipsia, and urinary incontinence, was 48 years old. She refused to take valproate and olanzapine because she experienced hair loss and weight gain. Finally, she agreed to take 40 mg/day of ziprasidone for prophylaxis. But because of the appearance of depressive symptoms, it was also discontinued. This resulted in sudden akathisia with a score on the Barnes rating scale of 12. Her akathisia disappeared totally after treatment with 40 mg/day of propranolol, 4 mg/day of biperiden, and 2 mg/day of alprazolam. Although unexpected, akathisia after ziprasidone dose reduction in our cases was not persistent. Gradual or complete resolution of akathisia with 75% to 100% reduction in Barnes rating scale scores was observed within 7–10 days in all cases.
The patients described here remind clinicians of unexpected side effects with second-generation antipsychotics and to consider extrapyramidal syndrome in patients while they are taking or discontinuing their drugs (2).